Follow
Share

My mother won't go to sleep. She's all riled up and is yelling about imaginary stuff in her hair. She has been like this the past two nights. She is seeing a couple people in the house that aren't there. I'm exhausted. She has enough meds in her to drop a horse. 1mg klonipin, 50mg seroquel, 50mg remeron, 3mg melatonin, 200mg l-theanine, 15mg temazepam. She starts yelling like this at night. She didn't take any naps all day just all worked up at bedtime. I put a sound machine in her room. Sounds like the ocean if she would just stop and listen to it.

This question has been closed for answers. Ask a New Question.
AstridK, could you clarify a little bit? Your profile says mom is in a nursing home. This post sounds like you are living with her. Where is she now?

That sounds like a lot of drugs, but sometimes that is perfectly appropriate in treating dementia. I'd sure want a specialist to closely monitor the drug reactions, though. Who has prescribed these? I see that two of them are supplements, not drugs. Is her doctor aware that she is taking these?

Apparently temazepam can cause hallucinations. So can dementia itself, so her seeing people who aren't there may or may not be related to the temazepam. I would certainly discuss this with her doctor. Those sound like fairly small doses of klonipin and seroquel, but each of those can be very powerful.

It is entirely possible that her medications need adjusting. She may ultimately need an inpatient psych eval as Glad says. But before calling 911 I'd want to have a serious conversation with the doctor who is treating the dementia, especially if it is a specialist. For example, it might be best to have the eval in a hospital where her doctor practices.

I am not a medical professional of any kind. My comments about the drugs are just from the observations of my husband's dementia treatment. All drugs can have side effects and some can interact with each other. I'm not trying to suggest to throw all the drugs out and start over, but specialist should have a look at them.

Dementia often involves severe sleep disturbances. If these night behaviors are new, or dramatically increased, definitely discuss this with her dementia doctor. (All new or increased behaviors should be reported)

Sleep issues can be one of the most challenging aspects of dementia for caregivers and for care centers to deal with. I certainly hope you get some help with this, and soon!

If you can find the time, please come back and let us know what you try and what seems to work. We learn from each other!
Helpful Answer (1)
Report

Now I read this awhile ago, and had to think about this, and then I just read this again. You know I reminded of a woman who about a month ago who told me about her mother's story regarding Alzheimer's. She told me later she found out that her mother had sundowner's syndrome. I am not a doctor, but I did look it up again just a moment ago to see if I recalled this correctly. I guess my findings say: "Sundowning is a symptom of Alzheimer’s disease and other forms of dementia. It’s also known as “late-day confusion.” If someone you care for has dementia, their confusion and agitation may get worse in the late afternoon and evening. In comparison, their symptoms may be less pronounced earlier in the day."

I do not know if this directly applies to your situation, but I guess it could be mentioned to her healthcare provider and perhaps there are tips or ways to reduce the outbreaks. Again, just learned about this a month ago and no experience, but thought I should post this because it may help.

Sleep as much as you can and yea, dosages can play a role in 'fall risk' patients or other from what I learned.
Helpful Answer (0)
Report

Sounds like too much in meds. I would call 911 have her taken in and ask for an inpatient psych evaluation so they can get her stabilized and determine what meds will work for her. Definitely time for a med change.

She is in a nursing home? Is she on hospice?
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.